After Dose Of Narcan, Woman Questions Overdose Protocols

MINNEAPOLIS (WCCO) — New numbers out Thursday show Minnesota’s opioid crisis is more deadly than ever before.

Of the 637 drug overdose deaths in Minnesota last year, 60 percent are blamed on the powerful painkillers. That’s up 12 percent from the year before.

But one Twin Cities woman is questioning the drug that’s used to reverse these overdoses. She recounted with WCCO the emergency call that has her concerned about paramedic protocols.

Jessica Lynne- Bennett hadn’t been feeling like herself for a few days, when she finally went to her husband, Charles Sidney Bennett that August afternoon to say something was wrong.

“Just like a ‘whoosh,'” she said pointing to her head. “I went to lay on my pillow and that’s the last thing I remember,” Bennett recalled.

Her husband called 911. When the Mahtomedi Ambulance crew arrived, Charles says they launched into a list of questions centered on drug use — was she depressed? Was she taking any opioids?

Charles Bennett said he was adamant in his answers.

“She never takes them, and we don’t live like that,” he says he told them.

Still, paramedics would administer four doses of Narcan — an opiate antidote — into her arm. As it turned out, the 55-year-old artist and holistic medicine believer had suffered a stroke.

Bennett learned of her treatment when she woke up at the hospital.

“I felt completely violated as a person,” she said.

Privacy laws prohibit Mahtomedi’s Fire Chief Terry Fischer from talking about this specific call.

“We have protocols to follow,” Chief Fischer said.

But he said it’s one of just four times his crew has used Narcan in the last two years. As a first responder he says overdoses and stroke victims can share symptoms like trouble breathing and confusion. Narcan can help to rule things out.

“If we don’t let’s say we go to the hospital and they say why didn’t you give it? Then we’re not doing our job,” he said.

Bennett has almost fully recovered from her stroke but she hopes her story will help paramedics listen more closely to loved ones and better diagnose patients before blaming a pain pill addiction.

Narcan carries with it some side effects like chest pain, a rapid heartbeat and agitation.

As for why the four doses, Mahtomedi’s fire chief told WCCO that repeated doses are often recommended to calm a patient as they come back from an overdose.

More from Liz Collin
Comments

One Comment

  1. Well to play devil’s advocate.. because drug users and their company or drug using family never lie when cops, emts, etc arrive.. nope. They were just covering their bases because they were trying to save her life.

  2. Alan W. Rose says:

    Because family members NEVER lie about drug use.

  3. Seriously? The side-effects from using NARCAN unnecessarily are zero to none. The ones mentioned in the article are directly related to rapidly detoxing! This woman needs to be grateful that the paramedics worked quickly to rule out OD and transport her to a higher level of care to be treated for her stroke. They made no mistakes.

  4. Liz Ann says:

    This article made me roll my eyes so hard. I feel bad for whoever has to listen to her complain all day.

Leave a Reply

Please log in using one of these methods to post your comment:

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

More From WCCO | CBS Minnesota

Good Question
Best Of Minnesota
Excellent Educator

Watch & Listen LIVE